Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 31, 2017, 9:59 PM MDT for Jefferson County, Lewis and Clark County, Powell County, Montana. It took effect at Aug 1, 2017, 3:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2017, 9:59 PM MDT (03:59 UTC)
- In effect from
- Aug 1, 2017, 3:00 PM MDT
- Expired
- Aug 2, 2017, 3:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Jefferson County, MT, Lewis and Clark County, MT, Powell County, MT
The radar
The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3998 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS85 KTFX 010359 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 959 PM MDT Mon Jul 31 2017 MTZ116-011800- /O.NEW.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/ Lincoln Ranger District of the Helena National Forest- 959 PM MDT Mon Jul 31 2017 ...RED FLAG WARNING IN EFFECT FROM 3 PM TUESDAY TO 3 AM MDT WEDNESDAY FOR LOWER RH AND GUSTY WINDS WITH A COLD FRONT FOR FIRE WEATHER ZONE 116... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect from 3 PM Tuesday to 3 AM MDT Wednesday. * IMPACTS: Lower humidities Tuesday afternoon will be followed by a wind shift from a cold front Tuesday evening, creating erratic fire behavior on existing fires or with any new fire starts. * AFFECTED AREA: In Southwest Montana, Fire Weather Zone 116. * COUNTIES AFFECTED: In Central Montana, Lewis and Clark, Powell. In Southwest Montana, Jefferson. * COLD FRONT: A cold front is expected to reach the area between 1800 and 2100 MDT and will be accompanied by increasing northeasterly winds. Some terrain induced erratic wind gusts will be possible. * WIND: Northeast 10 to 15 mph with gusts up to 30 mph. * HUMIDITY: As low as 18 percent in the afternoon, followed by increasing relative humidity in the wake of the front. The increasing relative humidity will likely be offset by the increasing winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds, a wind shift, and lower relative humidity can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls MARTIN
3 follow-up statements
374 WWUS85 KTFX 010927 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 327 AM MDT Tue Aug 1 2017 MTZ116-012200- /O.CON.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/ Lincoln Ranger District of the Helena National Forest- 327 AM MDT Tue Aug 1 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MDT WEDNESDAY FOR LOWER RH AND GUSTY WINDS WITH A COLD FRONT FOR FIRE WEATHER ZONE 116... * IMPACTS: Lower humidities Tuesday afternoon will be followed by a wind shift from a cold front Tuesday evening, creating erratic fire behavior on existing fires or with any new fire starts. * AFFECTED AREA: In Southwest Montana, Fire Weather Zone 116. * COUNTIES AFFECTED: In Central Montana, Lewis and Clark, Powell. In Southwest Montana, Jefferson. * COLD FRONT: Latest models suggest a Canadian cold front should reach Fire Zone 116 between 8 PM and 10 PM MDT. Generally light to breezy northerly winds this afternoon and early evening will shift to the northeast and increase significantly behind the front. Gusty winds will also develop with terrain induced effects causing unexpected wind shifts and locally stronger gusts at times. * WIND: North to northeast winds 15 to 25 mph with gusts up to 35 mph. Terrain induced local effects could cause significantly higher gusts and unexpected wind shifts at times. * HUMIDITY: As low as 12 percent in the afternoon, followed by increasing relative humidity in the wake of the front.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds, a wind shift, and lower relative humidity can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
752 WWUS85 KTFX 012029 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 229 PM MDT Tue Aug 1 2017 MTZ116-020900- /O.CON.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/ Lincoln Ranger District of the Helena National Forest- 229 PM MDT Tue Aug 1 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT WEDNESDAY FOR LOWER RELATIVE HUMIDITIES AND STRONG WIND GUSTS BEHIND A COLD FRONT... * IMPACTS: Low Humidities and Strong Gusty Winds associated with a Wind Shift behind a Cold Front will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In Southwest Montana, Fire Weather Zone 116. * COUNTIES AFFECTED: In Central Montana, Lewis and Clark, Powell. In Southwest Montana, Jefferson. * COLD FRONT: The stronger push of cooler temperatures and north to northeast winds behind the Canadian cold front should reach Fire Zone 116 between 9 PM and 12 PM MDT. Somewhat light northerly winds will shift to the northeast and increase significantly behind the front this evening. Winds blowing over ridgetops and through canyons/valleys could cause stronger and more erratic winds. * WIND: Northeast winds 10 to 20 mph with gusts up to 30 mph. Terrain induced local effects could cause gusts up to 40 mph and erratic wind shifts at times. * HUMIDITY: As low as 11 percent this afternoon, followed by increasing humidity in the wake of the cold front later this evening and overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds, a wind shift, and lower relative humidity can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
310 WWUS85 KTFX 020852 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 252 AM MDT Wed Aug 2 2017 MTZ116-021000- /O.EXP.KTFX.FW.W.0010.000000T0000Z-170802T0900Z/ Lincoln Ranger District of the Helena National Forest- 252 AM MDT Wed Aug 2 2017 ...RED FLAG WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING... Gusty winds behind the Canadian cold front have remained below 30 mph in most locations tonight. As the front continues to move south, RH values will increase and the risk for critical fire weather conditions diminishes. As a result, the Red Flag Warning will be allowed to expire at 3 AM MDT. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 5:30 PM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 5:30 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 530 PM MDT Mon Jul 31 2017 ...Updated Aviation Section... .SYNOPSIS... A developing northwest flow aloft will bring cooler temperatures to Montana over the next few days. Generally dry and quiet weather is expected Monday with only an isolated thunderstorm or two expected in far Southwest Montana. A Canadian cold front will bring gusty north winds and a chance for showers across North Central Montana Tuesday night into Wednesday. && .DISCUSSION... Tonight through Wednesday...West-northwesterly flow aloft will persist tonight and Tuesday with mainly dry conditions anticipated. The main impact during this period will be a surface cold front that will push into Montana beginning Tuesday evening, then move southward Tuesday night. There is still a lot of uncertainty regarding wind speeds with the frontal passage, but winds will likely shift north-northeast with sustained winds 15 to 25 mph and gusts up to 40 mph or higher. Showers and thunderstorms will also be possible with this weather system and temperatures will be much cooler on Wednesday with highs in the 70s to low 80s. The best chance for precipitation will be along the Hi-Line and Rocky Mountain Front where isolated areas of wetting rain is possible, but widespread wetting rains are not anticipated. Relative humidity will also be higher behind this front with a chance for an isolated shower continuing through the day on Wednesday. MLS Wednesday night through Monday...Expect most of the region to remain in a dominant post-frontal environment Wednesday night and lasting into Thursday as a strong area of high pressure over SW Canada continues to filter in cooler air at the surface. High temperatures will warm slightly back the lower to mid 80s during the day on Thursday. This will be due to the aforementioned area of high pressure pulling away to the SE of the area, allowing for southerly surface winds to return. By Friday, another weaker cold front will parade southwards from Canada which will prevent temperatures from returning back to the 90s areawide. With this front, there could be some spotty showers and storms. However, coverage remains to look rather limited with little help in the way of the recent drought. Overall, expect a warm upcoming weekend with widely scattered shower or storm activity. As for fire weather concerns, the passage of a cold front on Friday, combined with spotty shower and storm chances will likely lead to an enhanced risk of new fire starts. Details will become more clear as we get closer to the later part of the week. As we get into early next week, the dominant western US ridge responsible for scorching heat in the Pacific NW will begin to build back to the east. This may allow for some of the heat to return into early next week. While long-range models are not suggesting the return of an overbearing heat wave, temperatures will still average back into the 90's with more afternoon spotty shower and storm chances returning, mainly across south central and southwestern areas. KLG && .AVIATION... Updated 0030Z. VFR conditions are expected to persist across all terminals in North Central and Southwest Montana. Scattered showers and thunderstorms are expected to develop over the higher terrain of North Central Montana Tuesday morning, potentially affecting the KLWT terminal throughout portions of the day. The main threat to aviation interests that these showers/storms will pose will be gusty erratic winds, with ceilings and visibility remaining at VFR condtions. Otherwise, hazy skies will continue across Central and into portions of Southwestern Montana due to active wildfires burning across the Northern Rockies. Have put mention of haze in for the KGTF, KLWT, KHLN, and KBZN terminals throughout tonight. Some mountain obscurence is possible due to this haze over the aforementioned region. - Moldan && .FIRE WEATHER... The next concern for possibly critical fire weather conditions will come late Tuesday afternoon and Tuesday night. A Canadian cold front will bring gusty sustained north winds of AT LEAST 15 to 25 mph. Gusts exceeding 40 mph are likely as well. Humidity increases behind the front and a few models suggest that isolated to scattered showers are possible, but fire weather highlights may still be needed for this event. Brusda/mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 57 87 54 77 / 0 0 20 20 CTB 55 80 50 73 / 0 0 40 20 HLN 62 89 57 81 / 0 0 10 10 BZN 56 88 50 80 / 0 0 10 10 WEY 47 80 42 78 / 10 10 10 10 DLN 54 85 51 82 / 0 0 0 0 HVR 62 87 55 78 / 0 20 60 30 LWT 60 84 52 74 / 0 40 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:56 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.